The Annals of Mathematical Statistics

Testing Homogeneity Against Ordered Alternatives

V. J. Chacko

Full-text: Open access

Abstract

In a one-way analysis of variance situation in which the populations are ordered under the alternative hypothesis, one desires a test that, unlike the usual normal theory $F$ test, concentrates its power on the ordered alternatives, not on any alternatives. In this paper, two contributions are made. First, under the usual normal assumptions, work by Bartholomew [4], [7] on the likelihood ratio test, when the ordering is complete under the alternative hypothesis, is extended. By suitable characterization of the partition which the likelihood ratio induces on the sample space, the likelihood ratio test is shown to depend on incomplete Beta functions and certain probabilities of the above partitions of the sample space. The major contribution in this paper is for the case of equal sample sizes, where explicit expressions for these probabilities are obtained by indicating their relationship to Sparre Andersen's [1], [2] results. Second, under the analogous nonparametric assumptions and for equal sample sizes, a parallel test based on ranks is proposed and discussed for stochastic ordering of the populations. The asymptotic Pitman efficiency of the nonparametric test relative to the test in the normal case is derived.

Article information

Source
Ann. Math. Statist., Volume 34, Number 3 (1963), 945-956.

Dates
First available in Project Euclid: 27 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177704017

Digital Object Identifier
doi:10.1214/aoms/1177704017

Mathematical Reviews number (MathSciNet)
MR150882

Zentralblatt MATH identifier
0116.11104

JSTOR
links.jstor.org

Citation

Chacko, V. J. Testing Homogeneity Against Ordered Alternatives. Ann. Math. Statist. 34 (1963), no. 3, 945--956. doi:10.1214/aoms/1177704017. https://projecteuclid.org/euclid.aoms/1177704017


Export citation